SACRAMENTO, Calif. (KTXL) — Fentanyl is becoming an increasing problem in West Virginia and the rest of the United States. The man-made opioid has caused enough deadly overdoses to motivate Attorney General Patrick Morrisey to ask for the drug to be classified as a weapon of mass destruction.
Overall, there were 107,622 fatal overdoses nationwide in 2021, according to the Centers for Disease Control and Prevention. That’s nearly 15% more than the 93,655 estimated deaths in 2020.
During the 12-month period ending in April 2021, overdose deaths surpassed 100,000.
Overdose deaths from synthetic opioids — primarily fentanyl — which are used to treat severe pain, also rose in 2021 compared with 2020, according to provisional data from the CDC’s National Center for Health Statistics.
Additionally, the risk of street drugs, such as cocaine and pills, containing fentanyl is high, health officials say, and people may unknowingly consume fentanyl, which could lead to an overdose.
“It is often mixed with heroin and/or cocaine as a combination product—with or without the user’s knowledge—to increase its euphoric effects,” stated the CDC.
Not only is fentanyl sometimes mixed into other drugs, but recently, cartels have taken to coloring fentanyl and pressing it into counterfeit pills. Law enforcement has nicknamed this “rainbow fentanyl,” and it has been found in West Virginia.
The Drug Enforcement Administration said it found that two out of every five counterfeit pills had a potentially lethal dose of fentanyl.
Fentanyl can be 50 times more potent than heroin, and even a tiny amount can be lethal. Fake prescription pills are especially dangerous because it’s difficult to tell how strong they are.
About two-thirds of overdose deaths in the U.S. have been linked to fentanyl or other powerful, illicitly made synthetic opioids.
So what should you do or not do when someone overdoses on fentanyl or another opioid? Here are some steps, according to the CDC.
How to spot an overdose
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
What to do when someone overdoses
- Immediately call 911
Most states have “Good Samaritan laws” to help reduce overdose deaths, according to the U.S. Government Accountability Office.
- Administer naloxone (Narcan)
If there are doubts as to whether the person overdosed on an opioid, it should still be used.
“Naloxone won’t harm someone if they’re overdosing on drugs other than opioids, so it’s always best to use it if you think someone is overdosing,” the CDC said.
A second dose of naloxone can be used if there is no reaction to the first dose.
“More than one dose of naloxone may be required when stronger opioids like fentanyl are involved,” the CDC said.
- Keep the person who overdosed awake and breathing
- Lay them on their side to prevent choking
- Stay with them until help arrives.
What not to do when someone overdoses
- Do not slap or forcefully hit them
“If you cannot wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, the person may be unconscious,” the Substance Abuse and Mental Health Services Administration advised.
- Do not put them into a cold bath or shower
It could cause them to go into shock. They could slip or drown if left unattended.
- Do not give them a drug or substance other than naloxone
- Do not make them vomit
They could choke on or inhale the vomit, which could be fatal.
If you or someone you know is struggling with addiction to alcohol or drugs, the Department of Health Services offers support and treatment services.
The Associated Press contributed to this report.